Jump to content
Myxel67

Myxel67

Diabetes ED, (CDE), CCU, Pulmonary/HIV
Member Member Nurse
  • Joined:
  • Last Visited:
  • 463

    Content

  • 0

    Articles

  • 5,556

    Visitors

  • 0

    Followers

  • 0

    Points

Myxel67 has 15 years experience and specializes in Diabetes ED, (CDE), CCU, Pulmonary/HIV.

Myxel67's Latest Activity

  1. Myxel67

    Lantus insulin question

    Many people with diabetes (including type 1) still use NPH for basal coverage. This is especially true for patients of pediatric endocrinologists. Although the NPH nsulin dose might need to be decreased, it should not be held. After treating the low BG, the most important thing is to identify the cause of the hypoglycemia and correct that, if possible.
  2. Myxel67

    insulin pump concern

    Try tucking the pump into your bra. That's a fairly common place for women who don't want to wear it at the waist.
  3. Myxel67

    testosterone and curly hair?

    perhaps cutting 4 inches off reduced the weight pulling the hair down and allowed the curls/waves to form. i've always had very curly hair, but it curls more when it's not too long. one of my brother's had beautiful blond straight hair. he hit puberty and it got darker and curly. my hair actually got straighter when i was pregnant. my mother told me she used to have very curly hair too, but after bearing 14 children, it was straight as a board. :balloons:
  4. I'd like to see a fact check to make sure this story wasn't just a plant by the religious right. A sort of so what if the test says she's brain dead. A miracle could happen and she could wake up tomorrow. Terry Schiavo with a twist. I see references all the time to an article about presidential IQ's. Estimated Jimmy Carter's IQ as 176 and Ronald Reagan as 105. The story was totally fake. We tend to believe what we read in the paper. I've become very skeptical in my old age--might possibly have something to do with the outcome of the 2000 presidential election.
  5. Myxel67

    Lantus insulin question

    When there are frequent problems with low BG values--especially in older adults, there may be kidney or liver problems which interfere with treatment. If kidneys are not functioning well, insulin stays in the body longer and may lead to hypoglycemia. When there is a problem with liver function, the liver may not be able to make, store, or release glucose effectively.
  6. Myxel67

    Do you ever massage your patients?

    I used to use massage often when I worked as a floor nurse. I think human touch goes a long way to help a pt. relax and feel calm. It's too bad the nurse doesn't often have time to give a short massage -- something that used to be a regular part of hs care. :balloons:
  7. Myxel67

    Cortisone

    It doesn't matter where they put the steroids--BG values will soar. I've had pts whose BG rose because of cortisone injections into a joint or the foot. Ask your doctor about using Novolog or Humalog instead of Regular. You'll get much better control. The NPH is a good idea--especially if your FBG is high. Don't rely on an a.m. dose of NPH to cover lunch. Most people need rapid acting insulin with every meal. Ask your PCP about starting with bedtime NPH first. I'm so sorry you were injured and hope your recovery goes well. Glad to hear the Januvia was working for you.
  8. Myxel67

    Incompetent nurses

    The situations you described wouldn't have happened in the tele unit or the CCU I worked in. I worked nights, and we didn't hesitate to call a doctor at 3 am if the pt's condition warranted it. Nursing is like any other profession, and there are exceptional nurses just as there are incompetent nurses (and most of the rest fall under the bell shaped curve.) I've been exposed to both--as a pt and as a nurse. Sometimes what I might see as incompetence, might be a nurse who has too many pts to manage, or a nurse who sets priorities differently than I would. As a diabetes educator, I regularly encounter nurses who make incorrect decisions about insulin administration or don't see a late or missed insulin injection as a medication error. We are working to educate the nurses and the MD's so that our pts with DM will have better outcomes. I worked extremely hard last week to get a pts BG controlled. I had to talk to the MD and convince him that "regular insulin according to a mild sliding scale" was not appropriate for a pt whose BG was over 500 on admission. I convinced him to order basal/bolus insulin. The next day the pts FBG was much improved, but BG ac lunch was still high. I spoke to the MD again and we revised the doses. The pt was transferred from CCU to a tele floor late that afternoon. I returned to the office from a conference at 10 pm. I decided to check on the pt. No one could tell me what the pts' last BG was or when he last received insulin. The pt told me that the insulin I gave him at lunch was the last injection he had received. He was, however, given food in the unit before transfer. His BG was checked when he arrived to the tele floor (I had to check all the glucose meters on the floor to get this info because it wasn't documented anywhere). He was given dinner, but no insulin. (I reminded him to wait for insulin before eating, and to keep calling for the nurse until he gets the insulin). When I checked his BG, it was again back up to the mid 300's. I don't know if the nurse omitted the insulin accidentally, or decided not to give it because his BG was 75 (not a reason to hold mealtime insulin). The nurse who was taking care of this pt had no clue what his last BG was ("I didn't get that in report.") and she had her hands full trying to complete the paperwork on a new admission. I wrote a medication variance incident report. This is the first time I've resorted to filing such a report, but I think it may be the only way to get some nurses to realize that omitting a dose of insulin should be looked at the same as missing an antibiotic or B/P med. Nurses are not perfect, and we should not think that all criticism of nurses is invalid.
  9. Myxel67

    work while on narcotics?

    I agree totally with rehab nurse. It is much more difficult to drive and/or work while in severe pain than it is to do so with pain control achieved with narcotic analgesics. Several years ago I had a horrible time with kidney stones. The problem was compounded by a urologist who just would not consider that he did not get all the stones with the lithotripsy. The hospital I worked at would not let me work while taking Percocet. I was out of work almost nine months--I finally went to another urologist who did another lithotripsy and I was back to work in 2 weeks. Before I became a nurse, If I had pain that was bad enough to require narcotics, I would just take the pill and go to work. If I take OxyContin, Percocet, or hydrocodone, it relieves the pain. I don't get a buzz, or feel out of it. I don't lose the ability to think clearly or do drive. If the dose is appropriate, and you don't drink alcohol with it, a narcotic pain medication should not cause intoxication.
  10. Myxel67

    Narcotic info

    If the Morphine is slow release, then the hydrocodone would be for breakthrough pain. Rx label directions for hydrocodone state it can be given q 4 to 6 hrs. A younger, larger pt might require the hydrocodone sooner than an older or smaller person. Usually the doctors at our hospital will state q 4-6 hrs as opposed to a number of doses during the day. I can't think of any reason to order morphine q 12 hrs if it isn't extended release. My hysband broke his hip in a bicycle accident at age 48. His doctor had ordered Toradol IM q 6 hrs and Percocet q 3 - 4 hrs. The nurses interpreted the order that he could have one or the other. I was livid because he was in extreme pain. I had to get the doc to tell the nurses he could have Percocet between the Toradol injections. He was in rehab, so he needed good pain control in order to participate in the PT. The nurses argued that they had never had a pt who needed so much pain medication. I reminded them that he was 48, in good health, and would generally metabolize pain meds more quickly than their usual hip fx pts who were usually in their 70's or 80's.
  11. Myxel67

    Alternatives to Pajam...I Mean, Scrubs

  12. Through the mouth--that's the other opening they mentioned.
  13. Myxel67

    To crush, or not to crush? That is the question!

    Most of the DO NOT CRUSH meds are sustained release formulations that allow once a day dosing for meds that might require tid or qid dosing in the regular formulation. If the med is crushed, the patient gets the entire dose at one time. This could be dangerous with high doses of OxyContin or MS Contin. One remedy would be for the doctor to order the regular formulation to be given more frequently. An order for 80 mg Oxycontin q12 hrs could be changed to 20 mg Oxy IR q 3 hrs. A lot more work for the nurse, safer for the pt. Many cardiac meds are available in regular and sustained release forms. Crushing a 90 mg Procardia XL could result in dangerous hypotension.
  14. Myxel67

    The Great Double Standard?

  15. Myxel67

    food substitutes

  16. Liposuction will make you look better, but it won't decrease insulin resistance related to abdominal fat. If you tend to develop keloids, speak to your doctor or a plastic surgeon, since this might be a problem (but not related to diabetes)